Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 76, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 15, 2008, 3:06 PM CDT for 4 counties in Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 3:06 PM CDT (20:06 UTC)
- Expired
- Jun 15, 2008, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:06 PM CDT | HAIL 0.75 | Cawker City, KS | |
| Jun 15, 3:25 PM CDT | HAIL 0.88 | 2 Nw Glen Elder, KS | NICKEL SIZE HAIL AT INTERSECTION OF HIGHWAYS 24 AND 128 NEAR WACONDA LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 9:09 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 152007 TORGID KSC089-123-141-183-152045- /O.NEW.KGID.TO.W.0076.080615T2006Z-080615T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 306 PM CDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 345 PM CDT * AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DOWNS...OR 23 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 23 MPH. * THE TORNADO WILL BE NEAR... CAWKER CITY BY 320 PM CDT GLEN ELDER BY 335 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3956 9815 3932 9830 3953 9864 3971 9854 TIME...MOT...LOC 2006Z 304DEG 20KT 3956 9850 $$ BRYANT
2 follow-up statements
000
WWUS53 KGID 152021
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT SUN JUN 15 2008
KSC183-152031-
/O.CAN.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
SMITH KS-
321 PM CDT SUN JUN 15 2008
...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN SMITH COUNTY IS
CANCELLED...
LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2021Z 304DEG 20KT 3951 9841
$$
KSC089-123-141-152045-
/O.CON.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
JEWELL KS-OSBORNE KS-MITCHELL KS-
321 PM CDT SUN JUN 15 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN MITCHELL...NORTHEASTERN OSBORNE AND SOUTHWESTERN JEWELL
COUNTIES...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CAWKER CITY...OR
18 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 23 MPH.
THE TORNADO WILL BE NEAR...
GLEN ELDER BY 335 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2021Z 304DEG 20KT 3951 9841
$$
BRYANT000
WWUS53 KGID 152038
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT SUN JUN 15 2008
KSC089-123-141-152047-
/O.EXP.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
JEWELL KS-OSBORNE KS-MITCHELL KS-
337 PM CDT SUN JUN 15 2008
...THE TORNADO WARNING FOR NORTHWESTERN MITCHELL...NORTHEASTERN
OSBORNE AND SOUTHWESTERN JEWELL COUNTIES WILL EXPIRE AT 345 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS WILL STILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL
PORTIONS OF MITCHELL COUNTY THROUGH 400 PM CDT.
LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2037Z 304DEG 20KT 3946 9831
$$
BRYANTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:22 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 15, 12:22 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1222 PM CDT SUN JUN 15 2008 .AVIATION...18Z TAF. VFR CONDITIONS TO PREVAIL AT KGRI THROUGH THE FORECAST PERIOD. SURFACE BOUNDARY REMAINS WELL SOUTH OF KGRI AND ANY CONVECTION ACROSS THE REGION WILL REMAIN NEAR THIS BOUNDARY... THUS KEEPING KGRI CLEAR OF ANY THUNDERSTORM ACTIVITY. FEW CLOUDS NEAR 8000 FT AGL ARE EXPECTED TODAY WITH AFTERNOON HEATING. CONVECTION ACROSS THE HIGH PLAINS LATER THIS AFTERNOON WILL LIKELY PUSH HIGH LEVEL CLOUDS NEAR 15000 FT AGL OVER THE AREA TONIGHT AND INTO MONDAY MORNING. SURFACE WINDS WILL REMAIN OUT OF THE NORTHEAST THROUGH THE FORECAST PERIOD...GUSTING AS HIGH AS 25 KTS BEFORE DIMINISHING EARLY THIS EVENING. && PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 15 2008/ DISCUSSION...MAIN CONCERN FOR THIS FORECAST WILL BE THE CHANCE OF THUNDERSTORMS TODAY. EARLY MORNING RADAR MOSAIC SHOWS A FEW LIGHT RETURNS ACROSS NORTHERN NEBRASKA...BUT MUCH OF THOSE RETURNS ARE MID LEVEL CLOUDS WITH LITTLE PRECIPITATION ACTUALLY REACHING THE GROUND. EARLY MORNING SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM NORTHWEST IOWA INTO SOUTHWEST NEBRASKA. THIS FEATURE WILL BE THE PRIMARY FOCUS FOR THUNDERSTORMS TODAY AS IT SHIFTS SOUTH THROUGH THE DAY. THE 00Z NAM/WRF AND GFS ARE RELATIVELY SIMILAR IN THAT THEY FOCUS THE BEST THUNDERSTORM CHANCES ACROSS THE EAST AND SOUTH PORTIONS OF THE FORECAST AREA. IT APPEARS THAT THE THUNDERSTORMS WILL FIRE RELATIVELY EARLY TODAY AS A SHORTWAVE CURRENTLY OVER THE HIGH PLAINS SHIFTS EAST ALONG WITH THE LEFT FRONT QUADRANT OF THE UPPER JET. INSTABILITY INCREASES RAPIDLY THIS MORNING WITH SBCAPES OF 2000-3000 J/KG BY MID MORNING. DEEP LAYER SHEAR (0-6KM) IS EXPECTED TO BE 30-35 KTS WHICH SHOULD BE SUFFICIENT FOR THE STORMS TO ORGANIZE AND BECOME LARGE HAIL PRODUCERS. 0-1KM HELICITY REMAINS LOW WHICH SHOULD MINIMIZE THE TORNADO THREAT...THOUGH ANY TIME STORMS DEVELOP NEAR/ALONG A BOUNDARY THEY CAN SOMETIMES FIND SUFFICIENT LOCALIZED LOW LEVEL SHEAR. AS THE CONVECTION CONTINUES THIS AFTERNOON INTO THE EVENING...IT APPEARS IT WILL ORGANIZE INTO A SEVERE MCS WITH THE THE THREAT OF DAMAGING WINDS INCREASING. THE SOUTHERN PORTION OF THE CWA MAY NOT BE COMPLETELY CLEARED OF CONVECTION AS THIS HAPPENS...BUT GENERALLY EXPECT THE MORE WIDESPREAD DAMAGING WIND THREAT WILL EXIST SOUTHEAST OF THE FORECAST AREA AS THE MCS TRAVELS SOUTH THIS EVENING. THE BOUNDARY SHIFTS SOUTH OF THE FORECAST AREA BY THIS EVENING...AND OUTSIDE OF A SLIGHT CHANCE POP IN THE FAR SOUTH...WILL GO DRY. STILL HAVE SOME CONCERN ABOUT MID-LEVEL FRONTOGENESIS DURING THE NIGHT...BUT IT APPEARS TO REMAIN WEST OF THE FORECAST AREA TONIGHT. THE MID-LEVEL FRONTOGENESIS SHIFTS EAST ON MONDAY...BUT LOW LEVEL MOISTURE IS LIMITED SO HAVE LEFT IT DRY. IF ANYTHING DOES DEVELOP IT SHOULD BE FAIRLY ISOLATED...AND THINK IT WILL PROBABLY BE PRIMARILY A VIRGA EVENT. LATER MONDAY NIGHT CONVECTION OVER THE HIGH PLAINS SHOULD EVENTUALLY SHIFT EAST INTO THE LOW LEVEL JET AXIS. THIS ACTIVITY MAY GRADUALLY SHIFT INTO WESTERN PORTIONS OF THE FORECAST AREA TOWARDS TUESDAY MORNING...THOUGH CONFIDENCE IN HOW FAR EAST IT WILL GET IS NOT VERY HIGH. AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED. MODELS ARE INDICATING ISOLATED -TSRA IN THE AREA TOWARD DAWN AS A COLD FRONT MOVES INTO THE AREA...BUT CHANCES SEEM QUITE LOW AND HAVE NOT INCLUDED IN THE FORECAST. CEILING COULD DROP POSSIBLY DOWN TO MVFR...KEPT CEILINGS ABOVE THIS AS MOISTURE IS A BIT LIMITED. ALSO COULD BE SOME TSRA DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING...BUT THIS APPEARS TO BE WELL SOUTHEAST OF KGRI AND HAVE KEPT THIS OUT OF THE FORECAST AS WELL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
Hazardous weather outlook, Jun 15, 2:36 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 236 PM CDT SUN JUN 15 2008 NEZ039>041-046>049-060>064-072>077-082>087-161200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 236 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED THUNDERSTORM COULD SKIM THE KANSAS BORDER AREA FROM RED CLOUD TO HEBRON THE REST OF THE AFTERNOON. ALSO...AN ISOLATED THUNDERSTORM IS POSSIBLE TOWARD DAWN ALONG WEST OF A LEXINGTON... TO HOLDREGE...TO ALMA LINE. DANGEROUS LIGHTNING WOULD BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 236 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THE REST OF THE AFTERNOON. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH ARE LIKELY. A BRIEF TORNADO CAN NOT BE RULED OUT. THE THUNDERSTORMS WILL MOVE EAST SOUTHEAST. THE THUNDERSTORMS SHOULD BE SOUTHEAST OF AREA BY 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jun 15, 2:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL SMITH CENTER 39.78N 98.78W
06/15/2008 E0.88 INCH SMITH KS LAW ENFORCEMENT
&&
KBLocal storm report, Jun 15, 2:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SMITH CENTER 39.78N 98.78W
06/15/2008 E1.00 INCH SMITH KS CO-OP OBSERVER
0214 PM HAIL 1 SW SMITH CENTER 39.77N 98.80W
06/15/2008 E0.88 INCH SMITH KS TRAINED SPOTTER
&&
KBSpecial weather statement, Jun 15, 2:50 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 250 PM CDT SUN JUN 15 2008 KSZ007-018-019-152030- JEWELL-MITCHELL-OSBORNE- 250 PM CDT SUN JUN 15 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTH CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS MITCHELL COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF BELOIT. EXTREME EAST CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7 MILES NORTH OF DOWNS...OR 26 MILES WEST OF BELOIT...AND MOVING SOUTHEAST AT 39 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... IONIA... CAWKER CITY... GLEN ELDER AND GLEN ELDER STATE PARK... WACONDA LAKE... BELOIT... CAMPERS AND BOATERS AT WACONDA LAKE SHOULD BE HEADED TO A PLACE OF SHELTER IN PREPARATION FOR THE ARRIVAL OF THIS STORM. QUARTER SIZE HAIL AND WIND GUSTS OF 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN FAR EASTERN OSBORNE...MITCHELL AND SOUTHERN JEWELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| Jun 15, 2:31 PM CDT | Areal Flood Advisory | GID | Smith | 119 min |
| Jun 15, 2:38 PM CDT | Tornado Warning | GID | Jewell, Mitchell, Osborne, Smith | 37 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.